C. difficile symptoms: Antibiotics and C. difficile bacterium

BOSTON — Illness related to C. difficile, a bacterium commonly found in hospitals, is becoming more widespread, more severe, and harder to treat, reports the April 2007 issue of Harvard Women's Health Watch. Health experts are worried that a new, more virulent strain may be to blame.

Antibiotics and C. difficile Bacterium

Certain strains of C. difficile produce toxins that attack the cells lining the colon. Those strains can cause symptoms ranging from mild diarrhea to severe colitis if they enter the gastrointestinal tract of a person who is taking antibiotics. Although antibiotics kill off many types of harmful bacteria, they can also wipe out the good bugs in the large intestine that keep C. difficile in check.

Most people exposed to C. difficile will not get sick from it, nor will most people who take antibiotics. The risk is higher for patients who are older, spend more time in the hospital, and are treated for a longer period with antibiotics. You can help limit the spread if you learn the risk factors and take some precautions. The Harvard Women's Health Watch recommends these steps:

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »